Sunitinib-Induced Pneumatosis Intestinalis In A Patient With Multiple Malignancies
Sunitinib is a multi-tyrosine-kinase inhibitor that is an approved therapy for gastrointestinal stromal tumor (GIST). A side effect sparsely documented in case reports is pneumatosis intestinalis (PI). We present a case of sunitinib-induced PI in a patient with multiple malignancies.
A 66-year-old female presented to the ED with abdominal pain and diarrhea. Her medical history included metastatic breast cancer and recurrent GIST, for which sunitinib was added five months prior to presentation. The patient was afebrile and hemodynamically stable, with no peritoneal signs. Imaging revealed PI involving the distal ileum and proximal colon. She was taken for exploratory laparotomy and found to have bowel crepitance, though the bowel was viable and without perforation. The abdomen was closed without intervention. Sunitinib was stopped and the patient made a complete recovery, with resolution of the CT findings.
A small but growing body of evidence demonstrates PI as a side effect of sunitinib. The pathogenesis is likely related to its activity against vascular endothelial growth factor (VEGF), and has been proposed to be a potential class effect of all anti-VEGF agents. These agent's effect on capillary beds can lead to intestinal wall microperforation over time, and as such it is consistently documented that PI tends to occur after several months of sunitinib exposure. PI is associated with both benign and life-threatening conditions. In benign causes, conservative management is preferred. Increasing awareness of sunitinib as a cause of PI may reduce unnecessary surgical procedures, particularly in patients without peritonitis or hemodynamic instability.